photo of antiretroviral medication for hiv
In this Article

Weight loss used to be a big problem for people with HIV. The virus lessens your appetite. It also causes infections that your body has to burn extra calories to fight. Before good treatments were available, some people with HIV got wasting syndrome, where they lost more than 10% of their body weight and got very weak.  

Today's antiretroviral therapy (ART) prevents weight loss and helps you live a longer, healthier life with HIV. But these drugs can cause the opposite problem with weight. They could make you gain weight --sometimes too much.

Why Is Weight Gain a Problem?

If you were underweight when you started treatment, putting on a few pounds isn't a bad thing. Getting to a healthy weight gives your body strength to fight HIV and other infections. Doctors used to call this weight gain a "return to health."

But now the scales have tipped in the other direction. People with HIV in the United States are more likely to be overweight than those who don’t have the virus. Putting on too many pounds can lead to health problems like diabetes and heart disease. If you have HIV, you’re already at higher risk for these conditions.

Weight gain is an important thing to consider when you and your doctor choose an HIV drug, especially if you were overweight to start. You may be able to switch to a medicine that's less likely to cause weight gain. Diet and exercise can help you stay at a healthy weight and avoid complications that are linked to being overweight.

Why Do HIV Drugs Cause Weight Gain?

Weight gain is a common side effect of antiretroviral therapy (ART). On average, people put on about 4 pounds during the first 2 years of their treatment. Most of that gain happens in the first year.

About 1 in 5 people who were at a healthy weight when they were diagnosed with HIV become overweight within 3 years after going on these drugs.

Scientists aren't sure why HIV medications cause weight gain. One possible reason is that they work. When you have HIV, your body constantly burns calories fighting infections. ART stops you from getting infections.

HIV treatment also helps you keep your appetite. And it helps your body absorb more of the nutrients from the foods you eat.

Your lifestyle also affects your weight. A high-calorie, high-fat diet and too little exercise could cause you to gain more weight while you're on treatment.

Which HIV Drugs Cause Weight Gain?

Some HIV drugs are more likely to cause weight gain than others. Older drugs like the nucleoside reverse transcriptase inhibitors (NRTIs) and non-nucleoside transcriptase inhibitors (NNRTIs) generally aren't linked to weight gain.

These medications include:

  • Abacavir (Ziagen)
  • Doravirine (Pifeltro)
  • Efavirenz (Sustiva)
  • Emtricitabine (Emtriva)
  • Etravirine (Intelence)
  • Lamivudine (Epivir)
  • Nevirapine (Viramune, Viramune XR)
  • Rilpivirine (Edurant)
  • Zidovudine (Retrovir)

One type of NRTI, tenofovir alafenamide, does seem to cause weight gain. It is one of the drugs in the combination therapy Biktarvy.

Protease inhibitors like atazanavir (Reyataz), darunavir (Prezista), and tipranavir (Aptivus) may cause weight gain.

A newer group of HIV medications called integrase strand transfer inhibitors (INSTIs) are the ones most likely to make you gain weight. These drugs include:

  • Cabotegravir (Vocabria)
  • Dolutegravir (Tivicay)
  • Raltegravir (Isentress, Isentress HD)

How much weight you put on during treatment depends on the specific drug you take. In one study, people who took tenofovir alafenamide for 2 years gained an average of 9 pounds. Those who took Ziagen gained an average of 7 pounds. But people who took Retrovir gained less than 1 pound over the same amount of time.

How Worried Should I Be?

If you're worried about weight loss, talk to your doctor.

INSTIs are most likely to cause weight gain, and they're often the first medications doctors prescribe. HIV medicine is important to help you stay healthy. But if you started out overweight, you may be able to switch to a drug that's less likely to make you gain a lot of extra weight.

Nutrition and exercise are also important for managing your weight and keeping you healthy overall. A well-balanced diet gives your body the energy it needs to fight HIV and other infections. Your doctor and a dietitian can help you find the right eating plan for you.

You also need exercise to prevent weight gain and keep your muscles strong. Having HIV shouldn't stop you from taking part in whatever exercise program you like, whether it's walking, biking, dancing, or playing sports.

© 2022 WebMD, LLC. All rights reserved.

Show Sources

Photo Credit: NAIAD / Flickr

SOURCES:

AVERT: "Newer type of HIV drug linked to weight gain."

CDC: "Healthy Living With HIV."

Clinical Infectious Diseases: Weight Gain Following Initiation of Antiretroviral Therapy: Risk Factors in Randomized Comparative Clinical Trials."

Current HIV/AIDS Reports: "Obesity and Weight Gain in Persons with HIV."

HIV.gov: "HIV-Related Immune Activation May Predict Weight Gain and Exacerbate Complications, Especially in Women," "Drug Database: Cabotegravir (HIV prevention)."

NIH.gov: "FDA-Approved HIV Medicines."

U.S. Department of Veterans Affairs: "HIV wasting syndrome," "How do I keep from losing weight?"